hi hopefull2, the lactalose should help but he should have at least 3 to 4 bowl movements a day to keep the ammonia levels down, depending how bad his cirrhosis is, or there could be something else causeing his ammonia levels to go up, like what he eats should be low protien low soidum diet. ammonia levels for a normal person is 32 to 34 a person with cirrhosis can sometimes tolerate 50 to 70 and still act normal, sometimes if ammonia levels go to high they can go into a coma state, but it all depends on the person hopefully hes not driving a car like that!!. my father had cirrhoisis, we dont know how he got it because no hep C or drinking and he was older so it took a tole on him real fast. when they do blood gases on him to check his levels make sure you ask what the numbers are. do not be afraid to ask the dr questions all kind of questions, make yourself a list and ask do not take any stuff from the dr some want to talk around you, if you know some kind of healthcare worker to bring with you to apointments do that. this forum will help you out a lot, some people on here are experts on cirrohsis lot of good info will come your way. this is the right place to be. make sure he takes his lactalose as perscription says and his other meds which im sure he has to take.
good luck hopefull2 my thoughts and prayers are with you.
Lactulose is a synthetic sugar. It is used for constipation and to decrease ammonia levels. It is often prescribed to people that have an elevated Amonia level. It works by pulling the ammonia out of the blood and is then excreted out of the body. Since its primary action is to soften the stool and relieve constipation you can assume (correctly) that it will cause diarrhea if given in high doses (as it is with elevated ammonia levels). When anyone has diarrhea for any length of time the body starts to loose other important blood components like electrolytes. That is primarily: Potassium, Sodium, Chloride, etc. So if you have labs drawn on a regular basis (which they should be) you will know what the DR is looking for. They want to see a decrease in the ammonia level and they watch the electrolyte levels very closely. If the electrolytes are too low they may put the patient on oral supplements. Every lab that is within a normal range is what maintains and sustains our bodies. When they are out of whack (abnormal) then it creates a whole slew of problems and racks havoc on the body. For example, a prolonged low Potassium affects muscle tissue and if not treated by oral supplements or IV can lead from muscle cramps to a heart attack. However; the benefits of lactulose far outweigh the side effects. A natural effect of elevated ammonia levels as you know cause confusion and lethargy. So the hoped for outcome of the lactulose is to decrease confusion etc. I realize that this is a simplified explanation but it may help you understand what’s happening.
With my mom- they had her on 120 cc a day (4 doses per day of 30 cc each) and although she had diarrhea (she was having loose stools about 8 times a day) her confusion didn’t diminish at all. Now, keep in mind that every case is different. There are a lot of people on this site that have been happy with the results and their ammonia levels came down. I hope this explanation of how lactulose works helps a little. Keep the faith and learn as much as you can about your husbands illness and treatment options. I might suggest keeping a journal on a day to day basis. This helps when you go for his Dr visits as you have accurate info on his symptoms etc. You may want to ask for a copy of his labs each time so you can track the results. We did and it helped us alot.
Post Edited (june17) : 8/20/2008 3:03:08 AM (GMT-6)
Hi, Hoover, and welcome to the forum! You might want to start a new topic (just click on New Topic instead of Reply) to introduce yourself and what you are dealing with. I'm sure you will get a lot of support and and information here.
I'm glad to hear that your mom is now at home and getting treatment. High ammonia levels cause confusion and odd behavior. Hopefully, the Lactulose will keep that under control.
Hi, Paris. It is good to see you posting again. It sounds like your husband's disease is progressing. I reviewed your old posts and you had said in the last one that he was drinking again. Is he still drinking? I'm specifically asking because you say the Lactulose does not seem to be working, even when you give extra. The sleeping is normal, but of course there would be even more sleeping if he is drinking.
I'm glad he is getting good treatment through the VA. They don't have the best reputation. Regarding the bleeding, have they suggested any treatment or surgery?
Do you have someone to help you at home so you can get a break and maybe even get out occasionally? It's important to remember to take care of yourself, too.
I have only posted on this site a few times, but used to read it often before my Father's transplant. Anyhow, the lactulose didn't seem to help him at first and then after a bout of severe confusion they increased his dosage. This seemed to help a great deal. Like someone else said, its different for everyone. We did take my Dad to the hospital one time, and he was very confused and I was convinced it was his ammonia levels. Turned out it was his sodium levels. They were dangerously low, and this causes confusion too. We completely changed his diet to being beef-free, and very low sodium. I couldn't tell you if this was a coincidence or not.
One suggestion I have for you, get a notepad and keep track of all of his scores yourself. This will help you to gauge how he is doing. I tracked everything for my Dad and it really helped us understand how he was doing. I wish you the best of luck!